hypos and HC

Forum for Addisons and diabetes related issues.

hypos and HC

Postby purpburp » Mon Aug 13, 2007 10:46 am

Can someone clear up the following once and for all.

Do i take extra HC if i have a hypo. At the moment i take 5mg if my sugars drop below 2.5. I used to take 10mg HC if my sugars dipped anything below 4.0 but when i told my doctor that i was having lots of hypos and taking HC during them, i was immediatly sent for a bone scan for osteo cause they thought i was taking too much HC. This scared me so i reduced the HC as above.
The bone scan was negative by the way
purpburp
 
Posts: 20
Joined: Tue Aug 07, 2007 12:55 pm

Postby SueM » Mon Aug 13, 2007 12:51 pm

If the only way you can rise your bs is to take extra HC then you are under medicated. Or unwell when you will need extra HC A normal hypo is treated as normal IE fast acting 15 carbs wait 15 mins and test.
Hypo's do not need to be treated with HC unless you are in the process of an addison's crisis.

Sounds to me as if you need to get down to basics IE sort out your diabetes, lots of hypo's = bad control. If you can not do it yourself then get a referal to a hospital that can help you even if it means traveling.
SueM
 
Posts: 189
Joined: Tue Jun 17, 2003 9:38 am
Location: UK

Postby purpburp » Mon Aug 13, 2007 1:06 pm

yeah, i am trying to sort my diabetes out myself, i only get an appointment every 6 months and assume this is normal. Will try the carb counting as you advised in the financial help topic. I reckon it will do the trick. :)
purpburp
 
Posts: 20
Joined: Tue Aug 07, 2007 12:55 pm

Postby manda » Fri Aug 17, 2007 12:31 pm

If you don't have them already I would highly recommend you get glucose tablets. If you have low blood sugar, they are the best way to bring your sugar up quickly and safely. Hydrocortisone will typically bring your blood glucose up, but it's really not the best way to do it. As far as that goes, when you are unwell, and you take extra (stress dose), you should be aware of it and bolus accordingly.

Glucose tablets can be found at most pharmacies. Or you can also buy small, chewable candies -- check the label, because you don't want to eat too many -- just a few should equal 15 or 16 grams of carbohydrate. Or you can get small juiceboxes, those work too. Just don't eat the candy or drink the juiceboxes unless you need them for a hypoglycemic episode.

I also saw that you mentioned insulin pumps in a previous post. I want to stress that until you have your diabetes under control, getting an insulin pump is not adviseable. You need to know all those numbers in order to manage your care, even with the pump so you know what to do. While once you have control, it makes it easier to maintain, the key is getting it under control FIRST. I had to get one because my life was so hectic, and I'm glad I did, but without learning how to manage my diabetes, it wouldn't have worked.

Since you mentioned hydrocortisone and prednisone as well, I really want to advise you that it is EXTREMELY important that you (a) get enough calcium and (b) that you see a dentist REGULARLY> steroids can do significant damage to your gums.

good luck
manda
 
Posts: 95
Joined: Sun Mar 13, 2005 7:56 pm
Location: Medford, MA

Postby purpburp » Fri Aug 17, 2007 12:45 pm

cheers :)

sorry i forgot to mention, i do have some glucose based sweets when i have a hypo. I just wondered whether to take HC in response to the stress of a hypo. I came to this conclusion because part of my diagnosis was an insulin stress test, which my results showed that when they made me hypo my body didnt produce enough cortisol when in a normal person it would of so i assumed that everytime i had a hypo it would be the same so i needed to take some HC. I guess i was putting 2 and 2 together and making 5. :D
purpburp
 
Posts: 20
Joined: Tue Aug 07, 2007 12:55 pm

Hypos & HC

Postby KathyK » Mon Aug 20, 2007 7:47 am

Hi PurpBurp,

I do not post on here often, as "Technically" I do not have Diabetes, I have "Reactive Hypoglycemia" caused by my Addison's Disease (Secondary).

I can tell you tho' from MY personal experiences w/ Hypos' & Addison's - IF It's a SEVERE Hypo, Yes, it will take a lot out of me, and yes you need an extra "Bump up" or small dose of HC AFTER you've taken care of the HYPO event. If the "Brain Fog" is really Hanging on, & I'm still slightly dizzy, exhausted, etc I take some extra HC to compensate for the Stress on my body caused by the HYPO event. Usually an extra 5 mg. is enough. If it's a severe enough HYPO to send you to Emer. Rm than 10 mg. or more HC would be needed, but HOPEFULLY at ER they would have given you some Solu-Cortef! If so than whatever they gave you should be enough - uually 100 or 200 mg.

And as said before. Make sure you always have Glucose tabs, gel something on you AT ALL TIMES.

Don't know if this info helps or not.

KathyK
KathyK
 
Posts: 37
Joined: Tue Jun 13, 2006 9:53 am
Location: Kearny, NJ


Return to Addisons-Diabetes

Who is online

Users browsing this forum: No registered users and 2 guests

cron